Patient H


A 48 year-old woman appeared in an emergency department following 4 days of upper respiratory tract infection, leaving her with fatigue, stuffy nose and watery eyes. And during the previous 6 hours, she had developed progressive wheezing and shortness of breath. During the past year, she has been admitted to the intensive care unit twice.

Normally, she uses her fluticasone inhaler only when she has symptoms, which is infrequently. But she does use her albuterol inhaler twice a day. Of course, during the last 4 days she has been using her albuterol inhaler more frequently, approximately 8 times per day.




QUESTION: Given that symptoms usually are infrequent, does this patient have adequate control?

Answer



Upon admission, the pulse oximeter reads 92%, her respiratory rate (RR) = 24 breaths/min and her heart rate (P) = 115 beats/min. Arterial blood was taken and the pH = 7.55, the PaCO2 = 30 mm Hg and the PaO2 = 65 mm Hg. The normal values respectively are 7.35-7.45, 35-45 and 80-100.

She was given supplemental (40%) oxygen, inhaled albuterol, inhaled ipratropium, and systemic glucocorticoid.




QUESTION: When is an inhaled cholinergic antagonist used in asthma?

Answer


QUESTION: Inspect the blood gases. What is your reaction?

Answer


QUESTION: Her pH is not within the normal range. What type of acid-base disturbance is this?

Answer



As an asthma attack occurs, all of the airways do not respond uniformly. To understand what is going on, as a simplification, think of the lungs as containing two types of alveoli, one type with seriously deficient ventilation and the other with reasonably good ventilation.

Blood leaving the poorly ventilated alveoli will have a low PO2 and a high PCO2, as you would expect. As a result of the altered blood gases, the respiratory rate goes up to increase ventilation.

Now consider the good alveoli in which air can move in and out more or less normally. Ventilation is now above normal because of the altered blood gases due to the poorly ventilated alveoli. The resulting increased ventilation means the PCO2 in the blood leaving the good alveoli goes below normal. And this can compensate for the high PCO2 in the deficient alveoli. Increasing the ventilation in a healthy alveolus always means a further reduction in the PCO2.

But what about oxygen? Increasing ventilation increases the oxygen in the blood up to a certain point, and beyond that very little increase is then possible. This is because almost all oxygen in the blood is carried on hemoglobin. Once hemoglobin is saturated with oxygen, it can carry no more.

Thus, in good alveoli, progressively increasing ventilation leads to progressively lower PCO2. But with oxygen, once hemoglobin is saturated, progressively increasing ventilation adds very little additional oxygen to the blood.

Thus, upon admission, the low PCO2 in this patient showed that she was able to increase her ventilation, and, despite her distress, still was not in a desperate situation. Based on this alone, she might not be admitted to the hospital.



Despite her treatment in the emergency department, the patient showed increasing dyspnea and agitation. After 3 hours her RR = 35/min and P = 125 beats/minutes. Her wheezing became loud on both inspiration and expiration and there were early signs of cyanosis. She was no longer alert and oriented. A repeat arterial blood gas measurements showed pH = 7.35, PaCO2 = 42 mm Hg, and PaO2 = 45 mm Hg.




QUESTION: Use the oxygen dissociation curve on the handout to estimate what her pulse oximeter would show.

Answer


QUESTION: What happened?

Answer



Thus, as an asthma attack starts and becomes progressively worse, the PO2 and hemoglobin saturation become progressively lower. But if the attack is not too severe, ventilation can be increased to the point that more carbon dioxide is blown off than normal. But if the attack becomes more severe, ventilation becomes so difficult that this no longer is possible. In the latest measurements in this patient, the PCO2 is about normal, while the PO2 is quite low. This indicates she is getting into serious trouble, and she might well be admitted to the hospital at this point. A further significant increase in PaCO2 beyond this point would indicate she is in very serious trouble.